Kentucky, 2008

Ice Storm in Kentucky, February 21 to 22, 2008

February 21 to 22, 2008 · NWS JKL · 4 events in 4 counties and zones

A developing low pressure system over the Texas Gulf Coast moved northeast towards Eastern Kentucky. This brought a mix of sleet and freezing rain, with a little snow as well, to Eastern Kentucky on February 21st into the 22nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A developing low pressure system over the Texas Gulf Coast moved northeast towards Eastern Kentucky. This brought a mix of sleet and freezing rain, with a little snow as well, to Eastern Kentucky on February 21st into the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 21, 6:45 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 21, 6:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EST THU FEB 21 2008

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/

CURRENT RADAR IMAGERY SHOWS THE FIRST WAVE OF PRECIPITATION...IN THE
FORM OF MAINLY SLEET AND FREEZING RAIN...LIFTING NORTH OF A MOUNT
VERNON TO JACKSON TO PIKEVILLE LINE. THIS FIRST WAVE OF PRECIPITATION
WILL CONTINUE TO SLIDE NORTH BEFORE ANOTHER BATCH OF PRECIPITATION
...THIS TIME IN THE FORM OF RAIN...ARRIVES TONIGHT. LAPS SOUNDINGS
ALONG WITH RUC FORECAST SOUNDINGS CONTINUE TO SHOW THERMAL PROFILE
SUPPORTIVE OF FREEZING RAIN/SLEET AND EVEN SOME SNOW SHOWERS IN THE
NORTHERN COUNTIES. WILL KEEP FREEZING RAIN AND WINTER WEATHER
ADVISORIES AS THEY ARE FOR NOW AND CONTINUE TO CANCEL AS NEED BE.
HOWEVER...AREAS NORTH OF I 64 WILL HAVE TO BE MONITORED FOR A
POSSIBLE UPGRADE SINCE TOTAL ICE ACCUMULATIONS WILL FLIRT WITH
WARNING CRITERIA.

SURFACE OBS FINALLY SHOW AREAS SOUTH OF THE HAL ROGERS PARKWAY
STARTING TO WARM AIR ADVECT AFTER STRUGGLING WITH A COLD AIR BOUNDARY
CREATED BY EARLIER PRECIPITATION. THIS BEING SAID...EXPECT ONSET OF
NEXT ROUND OF PRECIPITATION TO BE IN THE FORM OF ALL RAIN.

SHIFTING THE FOCUS TO FRIDAY INTO FRIDAY NIGHT...TEMPERATURES WILL
WARM UP NICELY AS WARM AIR ADVECTION AT THE SURFACE SETS IN AHEAD OF
THE APPROACHING SURFACE LOW. THEREFORE...EXPECTING ALL RAIN WITH ONLY
THE NORTHERN COUNTIES SHIFTING BACK OVER TO SNOW BY 5 AM SATURDAY
MORNING. SOME UPSLOPE ENHANCED SNOW SHOWERS COULD LINGER INTO
SATURDAY AFTERNOON IF THERE IS ANY LINGERING MOISTURE STILL IN THE
AREA. WENT BELOW MOS GUIDANCE...ESPECIALLY MET...AS DAYTIME HIGHS
WILL NOT BE ABLE TO TAKE ADVANTAGE OF MUCH LATE FEBRUARY SUN ON
FRIDAY.

.LONG TERM.../SATURDAY THROUGH THURSDAY/

THE LOW PRESSURE SYSTEM WILL FINALLY BE MOVING OUT OF THE AREA ON
SATURDAY. A MID LEVEL DISTURBANCE WILL WORK ITS WAY THRU THE CENTRAL
PLAINS TO THE TN VLY TO GRAZE THE SRN COUNTIES IN KY ON SUNDAY.
PRECIPITATION FOR SUNDAY NOT VERY IMPRESSIVE AS BOTH THE NEW ECMWF
AND GFS WERE SHOWING LITTLE IN THE MANNER OF PW. A MORE SIGNIFICANT
SYSTEM WILL TRACK ACROSS THE NRN PLAINS AND THEN THRU THE GT LKS.
THIS WILL DRAG A COLD FNT THROUGH THE AREA ON TUESDAY AND WILL BRING
SOME WIDESPREAD PRECIPITATION. THIS SYSTEM WILL LINGER INTO MID WEEK
WITH DAYTIME RAIN AND NIGHT TIME SNOW THE PRIMARY CONSIDERATIONS. BY
WED NITE HIGH PRESSURE WILL BUILD INTO THE PLAINS AND PUSH ANY PCPN
NORTH AND EAST OF KY.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

FIRST WAVE OF FREEZING RAIN AND SLEET WILL BE EXITING THE FAR
NORTHERN PART OF THE FORECAST AREA BY 01Z. VFR CONDITIONS WILL
PREVAIL FOR MOST OF THE NIGHT ACROSS THE FORECAST AREA...INCLUDING
ALL TAF SITES. STILL CONCERNED ABOUT LOW LEVEL WIND SHEAR WITH 30 TO
40 KNOT WINDS ABOVE THE LOW LEVEL INVERSION. WILL CONTINUE WITH LLWS IN
THE TAFS OVERNIGHT. PRECIPITATION IN WESTERN KY SHOWS WEAKENING TREND
ON THE SOUTHERN END OF AREA AND WILL LEAVE RAIN OUT OF TAF FORECASTS
FOR THE OVERNIGHT PERIOD. WITH RISING TEMPERATURES TONIGHT THE NEXT
ROUND OR PRECIPITATION WHICH WILL ARRIVE BY 12Z WILL BE IN THE FORM
OF RAIN. LOOK FOR LOWERING CEILINGS AFTER 12Z WITH MVFR CEILINGS
PREVAILING ALL DAY. CONDITIONS MAY DETERIORATE FURTHER FRIDAY EVENING
BEYOND THE CURRENT TAF FORECASTS WITH IFR CONDITIONS POSSIBLE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM EST FRIDAY FOR KYZ044-050>052-
104.

WINTER WEATHER ADVISORY UNTIL 2 AM EST FRIDAY FOR KYZ058>060-
106>109-111-112-119.

FREEZING RAIN ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ110-
113>115-118-120.

FREEZING RAIN ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ068-
069.

&&

SHORT TERM...SCHOETTMER
LONG TERM....DUSTY
AVIATION...SBH
Hazardous weather outlook, Feb 21, 4:21 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EST THU FEB 21 2008

KYZ044-050>052-104-230030-
FLEMING-MONTGOMERY-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...SANDY HOOK
421 PM EST THU FEB 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SLEET...SNOW...AND FREEZING RAIN IS EXPECTED OVERNIGHT. THE
PRECIPITATION IS EXPECTED TO CHANGE TO FREEZING RAIN...BEFORE
CHANGING TO ALL RAIN LATE. UP TO ONE INCH OF TOTAL SNOW AND SLEET
ACCUMULATION IS EXPECTED...WITH UP TO TWO TENTHS OF AN INCH OF TOTAL
ICE ACCUMULATION. THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY MORNING...AND
AGAIN TUESDAY NIGHT INTO EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AND ICE ACCUMULATIONS TO THE
JACKSON WEATHER OFFICE.

KYZ058>060-106>109-111-112-119-230030-
ESTILL-POWELL-MENIFEE-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-
MARTIN-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...
JACKSON...INEZ
421 PM EST THU FEB 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SLEET...FREEZING RAIN IS EXPECTED TO CHANGE TO ALL RAIN AFTER 2 AM.
ONE TO TWO TENTHS OF AN INCH OF ICE IS POSSIBLE. THIS WILL CREATE
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS ARE POSSIBLE SATURDAY MORNING AND AGAIN TUESDAY NIGHT
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW AND ICE ACCUMULATIONS TO THE
JACKSON WEATHER OFFICE.

KYZ110-113>115-118-120-230030-
FLOYD-KNOTT-OWSLEY-PERRY-LETCHER-PIKE-
INCLUDING THE CITIES OF...PRESTONSBURG...HINDMAN...BOONEVILLE...
HAZARD...WHITESBURG...PIKEVILLE
421 PM EST THU FEB 21 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

FREEZING RAIN IS EXPECTED THIS EVENING. UP TO A TENTH OF AN INCH OF
ICE ACCUMULATION IS POSSIBLE. THIS WILL CREATE HAZARDOUS TRAVEL
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS WILL BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ICE ACCUMULATIONS TO THE JACKSON
WEATHER OFFICE.

KYZ068-069-230030-
ROCKCASTLE-JACKSON-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE
421 PM EST THU FEB 21 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

FREEZING RAIN IS EXPECTED THIS AFTERNOON INTO TONIGHT...WITH UP TO A
TENTH OF AN INCH OF ICE ACCUMULATION POSSIBLE. THIS WILL CREATE
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ICE ACCUMULATIONS TO THE JACKSON
WEATHER OFFICE.

KYZ079-080-083>088-116-117-230030-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-CLAY-LESLIE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...MANCHESTER...HYDEN
421 PM EST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER
THE RECENT FREEZING RAIN HAS CREATED HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SNOW SHOWERS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ICE ACCUMULATIONS FROM EARLIER
TODAY TO THE JACKSON WEATHER OFFICE.

WJM/DUSTY

In the hours before

Special weather statement, Feb 21, 3:04 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EST THU FEB 21 2008

KYZ044-050>052-104-220000-
FLEMING-MONTGOMERY-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...SANDY HOOK
304 PM EST THU FEB 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...

...HAZARDOUS TRAVEL CONDITIONS EXPECTED...

A MIX OF SLEET...SNOW...AND FREEZING RAIN WILL CONTINUE INTO TONIGHT.
THE PRECIPITATION IS EXPECTED TO GRADUALLY CHANGE TO MAINLY FREEZING
RAIN THIS EVENING. EXPECT A TOTAL OF ONE TO TWO TENTHS OF AN INCH OF
ICE ACCUMULATION FROM THE FREEZING RAIN THROUGH TONIGHT...WITH UP TO
A HALF INCH OF SLEET AND SNOW ACCUMULATION. THIS WILL CREATE
EXTREMELY HAZARDOUS TRAVEL CONDITIONS THIS AFTERNOON AND TONIGHT.
TRAVEL SHOULD BE AVOIDED IF POSSIBLE.

TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING LATE
TONIGHT...CHANGING THE PRECIPITATION OVER TO ALL RAIN.

KYZ058>060-106>109-111-112-119-220000-
ESTILL-POWELL-MENIFEE-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-
MARTIN-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...
JACKSON...INEZ
304 PM EST THU FEB 21 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EST FRIDAY...

...HAZARDOUS TRAVEL CONDITIONS EXPECTED...

FREEZING RAIN...MIXED WITH SLEET AT TIMES...WILL CONTINUE INTO THIS
EVENING. THE PRECIPITATION IS EXPECTED TO BECOME MAINLY FREEZING RAIN
LATER THIS EVENING. TOTAL SLEET AND SNOW ACCUMULATIONS OF LESS THAN A
HALF INCH ARE EXPECTED...WITH ONE TO TWO TENTHS OF AN INCH OF ICE
ACCUMULATION FROM FREEZING RAIN. THIS WILL CREATE HAZARDOUS TRAVEL
CONDITIONS.

TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER 2 AM...WITH
ANY PRECIPITATION CHANGING TO RAIN.

KYZ110-113>115-118-120-220000-
FLOYD-KNOTT-OWSLEY-PERRY-LETCHER-PIKE-
INCLUDING THE CITIES OF...PRESTONSBURG...HINDMAN...BOONEVILLE...
HAZARD...WHITESBURG...PIKEVILLE
304 PM EST THU FEB 21 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

...HAZARDOUS TRAVEL CONDITIONS POSSIBLE...

RAIN AND FREEZING RAIN WILL CONTINUE AT TIMES THROUGH THIS EVENING.
THIS MAY CAUSE A LIGHT GLAZE OF ICE...WHICH WILL RESULT IN HAZARDOUS
TRAVEL CONDITIONS.

TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER
MIDNIGHT...WITH ANY PRECIPITATION CHANGING OVER TO RAIN.

KYZ068-069-220000-
ROCKCASTLE-JACKSON-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE
304 PM EST THU FEB 21 2008

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

...HAZARDOUS TRAVEL CONDITIONS EXPECTED...

FREEZING RAIN WILL CONTINUE AT TIMES THROUGH THIS EVENING. THIS MAY
CAUSE A LIGHT GLAZE OF ICE...WHICH WILL RESULT IN HAZARDOUS TRAVEL
CONDITIONS.

TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING AFTER 10 PM...
WITH ANY PRECIPITATION CHANGING OVER TO RAIN.

KYZ079-080-083>088-116-117-220000-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-CLAY-LESLIE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...MANCHESTER...HYDEN
304 PM EST THU FEB 21 2008

...PATCHY ICE ON ROADWAYS STILL POSSIBLE THROUGH THIS EVENING...

FREEZING RAIN HAS ENDED ACROSS THE REGION...HOWEVER ICY SPOTS ON AREA
ROADWAYS ARE STILL POSSIBLE AS TEMPERATURES HOVER NEAR THE FREEZING
MARK. NUMEROUS ACCIDENTS WERE REPORTED EARLIER TODAY AS FREEZING RAIN
MOVED THROUGH THE AREA. USE EXTREME CAUTION IF TRAVELING THIS EVENING.

WJM
Local storm report, Feb 21, 4:36 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FREEZING RAIN    OWINGSVILLE             38.14N 83.76W
02/21/2008  U0.00 INCH       BATH               KY   LAW ENFORCEMENT

            COUNTY 911 REPORTED AROUND TWO DOZEN ACCIDENTS BETWEEN
            MILE MARKER 116 AND 123. INTERSTATE 64 CLOSED DUE TO
            THIS.

&&

JCARICO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Bath

When
February 21, 7:00 PM EST to February 22, 7:05 AM EST
Where
Bath forecast zone
Reported by
County Official
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

Approximately 0.4 inches of ice accretion from freezing rain occurred in Owingsville.

Ice Storm, Fleming

When
February 21, 8:00 PM EST to February 22, 7:05 AM EST
Where
Fleming forecast zone
Reported by
Law Enforcement
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accretion from freezing rain occurred in Flemingsburg.

Ice Storm, Rowan

When
February 21, 8:00 PM EST to February 22, 7:05 AM EST
Where
Rowan forecast zone
Reported by
Public
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

One quarter of an inch of ice accretion from freezing rain occurred in Morehead.

Ice Storm, Montgomery

When
February 21, 8:00 PM EST to February 22, 7:05 AM EST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accretion from freezing rain occurred in Mount Sterling.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80178, 80179, 80180, 80181.